Arkiv för Matematik

  • Ark. Mat.
  • Volume 47, Number 1 (2009), 143-181.

The Hilbert scheme of points for supersingular abelian surfaces

Stefan Schröer

Full-text: Open access


We study the geometry of Hilbert schemes of points on abelian surfaces and Beauville’s generalized Kummer varieties in positive characteristics. The main result is that, in characteristic two, the addition map from the Hilbert scheme of two points to the abelian surface is a quasifibration such that all fibers are nonsmooth. In particular, the corresponding generalized Kummer surface is nonsmooth, and minimally elliptic singularities occur in the supersingular case. We unravel the structure of the singularities in dependence of p-rank and a-number of the abelian surface. To do so, we establish a McKay Correspondence for Artin’s wild involutions on surfaces. Along the line, we find examples of canonical singularities that are not rational singularities.

Article information

Ark. Mat., Volume 47, Number 1 (2009), 143-181.

Received: 19 February 2007
Revised: 8 August 2007
First available in Project Euclid: 31 January 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

2008 © Institut Mittag-Leffler


Schröer, Stefan. The Hilbert scheme of points for supersingular abelian surfaces. Ark. Mat. 47 (2009), no. 1, 143--181. doi:10.1007/s11512-007-0065-6.

Export citation


  • Aramova, A. G., Symmetric products of Gorenstein varieties, J. Algebra 146 (1992), 482–496.
  • Artin, M., Algebraic construction of Brieskorn’s resolutions, J. Algebra 29 (1974), 330–348.
  • Artin, M., Wildly ramified Z/2 actions in dimension two, Proc. Amer. Math. Soc. 52 (1975), 60–64.
  • Artin, M., Lectures on Deformations of Singularities, Lect. Math. Phys. 54, Tata Institute of Fundamental Research, Bombay, 1976.
  • Artin, M., Coverings of the rational double points in characteristic p, in Complex Analysis and Algebraic Geometry, pp. 11–22, Iwanami Shoten, Tokyo, 1977.
  • Bayer, D. and Eisenbud, D., Ribbons and their canonical embeddings, Trans. Amer. Math. Soc. 347 (1995), 719–756.
  • Beauville, A., Complex Algebraic Surfaces, London Math. Soc. Lecture Note Ser. 68, Cambridge University Press, Cambridge, 1983.
  • Beauville, A., Variétés Kähleriennes dont la première classe de Chern est nulle, J. Differential Geom. 18 (1983), 755–782.
  • Bombieri, E. and Mumford, D., Enriques’ classification of surfaces in char. p. III, Invent. Math. 35 (1976), 197–232.
  • Bosch, S., Lütkebohmert, W. and Raynaud, M., Néron Models, Ergebnisse der Mathematik und ihrer Grenzgebiete 21, Springer, Berlin–Heidelberg, 1990.
  • Bourbaki, N., Éléments de Mathématique. Groupes et algèbres de Lie. Chapitres 4, 5 et 6, Masson, Paris, 1981.
  • Bourbaki, N., Algebra. II. Chapters 4–7, Elements of Mathematics (Berlin), Springer, Berlin–Heidelberg, 1990.
  • Brion, M. and Kumar, S., Frobenius Splitting Methods in Geometry and Representation Theory, Progr. Math. 231, Birkhäuser, Boston, MA, 2005.
  • Campbell, H. E. A., Geramita, A. V., Hughes, I. P., Shank, R. J. and Wehlau, D. L., Non-Cohen–Macaulay vector invariants and a Noether bound for a Gorenstein ring of invariants, Canad. Math. Bull. 42 (1999), 155–161.
  • Ekedahl, T., Canonical models of surfaces of general type in positive characteristic, Publ. Math. Inst. Hautes Études Sci. 67 (1988), 97–144.
  • Elkik, R., Rationalité des singularités canoniques, Invent. Math. 64 (1981), 1–6.
  • Ellingsrud, G. and Skjelbred, T., Profondeur d’anneaux d’invariants en caractéristique p, Compos. Math. 41 (1980), 233–244.
  • Grauert, H. and Riemenschneider, O., Verschwindungssätze für analytische Kohomologiegruppen auf komplexen Räumen, Invent. Math. 11 (1970), 263–292.
  • Grothendieck, A., Techniques de construction et théorèmes d’existence en géométrie algébrique IV: Les schémas de Hilbert, in Séminaire Bourbaki Volume 1960/1961, Exposé 221, pp. 249–276, Benjamin, New York–Amsterdam, 1966.
  • Grothendieck, A., Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas II, Publ. Math. Inst. Hautes Études Sci. 24 (1965).
  • Grothendieck, A., Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas IV, Publ. Math. Inst. Hautes Études Sci. 32 (1967).
  • Hartshorne, R., Algebraic Geometry, Grad. Texts in Math. 52, Springer, New York, 1977.
  • Hartshorne, R., Generalized divisors on Gorenstein schemes, K-Theory 8 (1994), 287–339.
  • Hirokado, M., Deformations of rational double points and simple elliptic singularities in characteristic p, Osaka J. Math. 41 (2004), 605–616.
  • Hochster, M. and Eagon, J. A., Cohen–Macaulay rings, invariant theory, and the generic perfection of determinantal loci, Amer. J. Math. 93 (1971), 1020–1058.
  • Ishii, A., On the McKay correspondence for a finite small subgroup of GL(2, C), J. Reine Angew. Math. 549 (2002), 221–233.
  • Ito, Y. and Nakajima, H., McKay correspondence and Hilbert schemes in dimension three, Topology 39 (2000), 1155–1191.
  • Ito, Y. and Nakamura, I., Hilbert schemes and simple singularities, in New Trends in Algebraic Geometry (Warwick, 1996), London Math. Soc. Lecture Note Ser. 264, pp. 151–233, Cambridge University Press, Cambridge, 1999.
  • Iversen, B., Linear Determinants with Applications to the Picard Scheme of a Family of Algebraic Curves, Lecture Notes in Math. 174, Springer, Berlin–Heidelberg, 1970.
  • Katsura, T., On Kummer surfaces in characteristic 2, in Proceedings of the International Symposium on Algebraic Geometry (Kyoto University, Kyoto, 1977), pp. 525–542, Kinokuniya Book Store, Tokyo, 1978.
  • Kemper, G., The depth of invariant rings and cohomology, J. Algebra 245 (2001), 463–531.
  • Kidoh, R., Hilbert schemes and cyclic quotient surface singularities, Hokkaido Math. J. 30 (2001), 91–103.
  • Laufer, H. B., Deformations of resolutions of two-dimensional singularities, in Complex Analysis 1972, Vol. I: Geometry of Singularities (Rice Univ., Houston, TX, 1972), Rice Univ. Studies 59:1, pp. 53–96. Rice Univ., Houston, TX, 1972.
  • Laufer, H. B., Taut two-dimensional singularities, Math. Ann. 205 (1973), 131–164.
  • Laufer, H. B., On minimally elliptic singularities, Amer. J. Math. 99 (1977), 1257–1295.
  • Mumford, D., The topology of normal singularities of an algebraic surface and a criterion for simplicity, Publ. Math. Inst. Hautes Études Sci. 9 (1961), 5–22.
  • Oort, F., Which abelian surfaces are products of elliptic curves?, Math. Ann. 214 (1975), 35–47.
  • Reid, M., Chapters on algebraic surfaces, in Complex Algebraic Geometry (Park City, UT, 1993), IAS/Park City Math. Ser. 3, pp. 3–159, Amer. Math. Soc., Providence, RI, 1997.
  • Schröer, S., On contractible curves on normal surfaces, J. Reine Angew. Math. 524 (2000), 1–15.
  • Schröer, S., Kummer surfaces for the self-product of the cuspidal rational curve, J. Algebraic Geom. 16 (2007), 305–346.
  • Schröer, S., Weak del Pezzo surfaces with irregularity, Tôhoku Math. J. 59 (2007), 293–322.
  • Shioda, T., Kummer surfaces in characteristic 2, Proc. Japan Acad. Ser. A Math. Sci. 50 (1974), 718–722.
  • Vistoli, A., The deformation theory of local complete intersections, Preprint, 1997. arXiv:alg-geom/9703008.
  • Wagreich, P., Elliptic singularities of surfaces, Amer. J. Math. 92 (1970), 419–454.